Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Kansas City, MO

February 29, 2004Atchison County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Feb 29, 2004, 7:32 PM CST for Atchison County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 29, 2004, 7:32 PM CST (01:32 UTC)
Expired
Feb 29, 2004, 8:00 PM CST
In force
28 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Atchison County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WUUS53 KEAX 010132
SVREAX
KSC005-010200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
732 PM CST SUN FEB 29 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ATCHISON COUNTY IN NORTHEAST KANSAS

* UNTIL 800 PM CST

* AT 731 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR ARRINGTON...OR 9 MILES EAST OF HOLTON...AND MOVING
  NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ARRINGTON BY 730 PM CST.
   MUSCOTAH...EFFINGHAM BY 740 PM CST.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3944 9558 3943 9536 3965 9535 3966 9553

$$


NRR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 3:40 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Feb 29, 3:40 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 PM CST SUN FEB 29 2004

.DISCUSSION...

BAND OF CONVECTION...MOSTLY SHOWERS...ROTATING NORTHEAST ACROSS
FORECAST AREA HAS ALREADY EXITED SOUTHWEST CORNER OF CWA. HAVE TRIED
TO TIME CONVECTIVE BAND BUT FAST MOVEMENT OF 45KTS MAKES IT TRICKY.
SHOWERS SHOULD EXIT NORTHERN MO BY MIDNIGHT...THEN DRY FOR REST OF
THE NIGHT. DRY SLOT PUNCHING IN BEHIND PRECIPITATION WILL LEAD TO AT
SOME CLEARING THIS EVENING...BUT JET STREAK INDUCED CIRRUS IS
QUICKLY FILLING IN THE DRY SLOT. UPPER SYSTEM RESPONSIBLE FOR
CONVECTION WILL LIFT NORTHEAST THROUGH NEBRASKA AND IOWA TONIGHT AND
MONDAY. WRAP AROUND SHOWERS POSSIBLE AHEAD OF 700MB VORTICITY LOBE
ON MONDAY...MAINLY NORTH OF THE MO RIVER. COULD SEE SOME SNOW MIXED
IN OVER FAR NORTHWEST MO NEAR VORTICITY CENTER AND POCKET OF COLDER
AIR ALOFT. LOW CLOUDS SHOULD OVERSPREAD MOST OF THE REGION. DESPITE
SOUTHWESTERLY BOUNDARY LAYER FLOW THINK GUIDANCE HIGH TEMPERATURES
ARE A BIT TOO WARM OVER ALL BUT FAR SOUTHERN COUNTIES WHERE SOME SUN
IS EXPECTED.

LOW CLOUDS COULD LINGER INTO TUESDAY ACROSS NORTHERN THIRD OF MO AS
REGION REMAINS UNDER CYCLONIC FLOW WITH SOME COLD AIR ADVECTION.
NEXT STORM SYSTEM WILL BE JUST AROUND THE CORNER AND HAVE INTRODUCED
CHANCE POPS FOR SOUTHWESTERN COUNTIES FOR LATE TUESDAY NIGHT AS WARM
AIR ADVECTION STREAMS RAPIDLY NORTHEAST AHEAD OF A VORTICITY LOBE.

MJ

AN ACTIVE WEATHER PATTERN IS FORECAST TO DEVELOP ACROSS THE REGION
FOR MIDWEEK. MEDIUM RANGE MODELS ARE IN AGREEMENT DIGGING SHORTWAVE
CURRENTLY OFF PACIFIC NORTHWEST COAST INTO THE DESERT SOUTHWEST
TUESDAY...THEN EJECTING THIS FEATURE ACROSS SOUTHERN PLAINS ON
THURSDAY. 850MB THETA-E ADVECTION ASSOCIATED WITH MOISTURE RETURN
AHEAD OF THIS FEATURE IS FORECAST TO SPREAD ACROSS AREA
WEDNESDAY...AS SURFACE FRONT LIFTS NORTHWARD INTO SOUTHERN MO. THIS
WILL BRING A ROUND OF PRECIPITATION TO THE FORECAST AREA DURING THE
DAY WEDNESDAY. GFS PROGS AN AREA OF WEAK ELEVATED INSTABILITY ACROSS
SOUTHERN HALF OF FORECAST AREA WEDNESDAY AFTERNOON...THUS HAVE
INCLUDED A MENTION OF THUNDERSTORMS ACROSS THIS AREA. CONVECTION IS
FORECAST TO DEVELOP ALONG FRONTAL BOUNDARY WEDNESDAY NIGHT...WITH
RESULTANT PRECIPITATION SPREADING INTO SOUTHERN HALF OF CWA. MAY SEE
A LULL IN PRECIPITATION ACROSS AREA LATE WEDNESDAY NIGHT INTO
THURSDAY MORNING...BEFORE MAIN SHORTWAVE EJECTS ACROSS REGION
THURSDAY...RESULTING IN SURFACE CYCLOGENESIS ACROSS OZARKS REGION.
CONVECTION EXPECTED TO REDEVELOP SOUTH OF CWA WITH ASSOCIATED PRECIP
SPREADING INTO SOUTHEASTERN CWA THURSDAY.

ADDITIONALLY...PRECIPITATION ASSOCIATED WITH DEFORMATION AXIS
PROGGED TO SPREAD ACROSS REMAINDER OF CWA DURING THE DAYTIME HOURS
THURSDAY. 06/12Z GFS MODELS HAVE TRENDED WARMER WITH THIS
SYSTEM...SO HAVE CONFINED ANY MENTION OF A RAIN/SNOW MIX TO FAR
NORTHWEST MO THURSDAY AFTERNOON ASSOCIATED WITH 850MB COLD POOL.
PRECIPITATION SHOULD MOVE EAST OF AREA BY THURSDAY EVENING. HAVE
GENERALLY STAYED IN LINE WITH GUIDANCE TEMPS...WITH THE EXCEPTION OF
WEDNESDAY NIGHT...WHERE HIGHER DEW POINTS SHOULD KEEP MIN TEMPS
ELEVATED.

SEAMAN

&&

.PREV DISCUSSION...

920 AM...
HAVE DELAYED ONSET OF CONVECTION FOR MOST OF CWA TILL THIS
AFTERNOON. AS ALLUDED TO LAST NIGHT...SYSTEM IS COMING IN A BIT
SLOWER AND 12Z META CONTINUES THIS TREND.

MJ

&&

.PREV DISCUSSION...

320 AM...
MAIN FORECAST CONCERN IN SHORT TERM IS WITH SIGNIFICANT SHORT WAVE
TROUGH THAT WILL MOVE FROM SOUTHEAST COLORADO TODAY...INTO SOUTHEAST
NEBRASKA TONIGHT. AS THIS SYSTEM APPROACHES...STRONG LOW LEVEL JET
WILL PULL MOISTURE INTO CENTRAL KANSAS THIS MORNING...AND INTO
WESTERN MISSOURI BY EARLY AFTERNOON. MESO ETA 850 THETA E DEPICTS
THIS WELL WITH DRY SLOT MOVING INTO SOUTHWEST PORTIONS OF FORECAST
AREA BY 00Z. STRONG THUNDERSTORMS...WITH POSSIBLE SQUALL LINE...ARE
EXPECTED TO DEVELOP IN EASTERN KANSAS BY EARLY AFTERNOON IN AREA OF
GOOD UPPER LEVEL DIVERGENCE. THESE STORMS SHOULD SWING NORTHEAST
RATHER RAPIDLY THIS AFTERNOON AND EARLY EVENING...WITH AID OF 100
KNOT UPPER LEVEL JET MOVING UP EAST SIDE OF TROUGH. LOW TO MID LEVEL
WIND SHEAR PROFILES DURING THE AFTERNOON ARE BETTER IN SOUTHWEST
MISSOURI RATHER THAN NORTHWEST MISSOURI...SO THINK BETTER CHANCES OF
ANY SEVERE STORMS WILL BE SOUTH OF KANSAS CITY.

FOR THIS MORNING...SOME ISENTROPIC LIFT SHOWING UP ON 295K SURFACE
ACROSS EASTERN KANSAS...WHERE CURRENT SHOWERS ARE LIFTING NORTH.
MISSOURI MORE MOISTURE STARVED AND ISENTROPIC LIFT REMAINS FAIRLY
WEAK...SO THINK INITIAL SHOWERS WILL STRUGGLE. SO MAIN SHOW WILL BE
THIS AFTERNOON WITH STRONGER STORMS.

UPPER SYSTEM EXPECTED TO ONLY SLOWLY LIFT INTO IOWA DURING MORNING
ON MONDAY. CONCERNED WITH PROXIMITY OF THIS UPPER LOW TO NORTHWEST
MISSOURI...AND WILL INCREASE AREAL COVERAGE OF CHANCE POPS. EVEN
WITH FAIRLY WARM SURFACE TEMPERATURES...SOUNDINGS WOULD SUPPORT AT
LEAST A MIX OF SNOW IN NORTHWEST MISSOURI...SO WILL PAINT IN A
MIXTURE FOR THAT AREA. AS CHANCES OF PRECIPITATION SPREAD INTO NORTH
CENTRAL MISSOURI DURING THE AFTERNOON HOURS...LOWER LAYER SHOULD BE
WARM ENOUGH TO KEEP PRECIPITATION MAINLY RAIN...SO WILL NOT MENTION
ANY SNOW AT THIS POINT.

SYSTEM STARTS TO LIFT OUT MONDAY AFTERNOON...SO DRY WEATHER EXPECTED
TO RETURN BY MONDAY EVENING.

IN THE EXTENDED PERIOD...SYSTEM ON WEDNESDAY INTO THURSDAY LOOKS A
BIT SLOWER AND WARMER. WILL SCALE BACK RAIN SNOW AREA JUST A BIT TO
TREND TOWARD WARMER SOLUTION. OTHERWISE...NO SIGNIFICANT CHANGES TO
EXTENDED.

PC

&&

.PREV DISCUSSION...
945 PM...
WILL BE SLOWING DOWN THE ARRIVAL TIME OF CONVECTION INTO OUR CWA BY
3 TO 6 HOURS. WITH STORMS SYSTEMS F THIS SIZE THE MODELS TEND TO BE
A BIT FAST AND TOO FAR SOUTH WITH THE TRACK OF THE UPPER SYSTEM AND
ASSOCIATED SURFACE LOW. 00Z ETA IS RUNNING ABOUT 3 HOURS SLOWER.
EARLIER FORECAST ALSO HAD SOME PRECURSOR WARM ADVECTION CONVECTION
PRIOR TO THE ARRIVAL OF THE MAIN CONVECTIVE BAND WHICH IS ORGANIZING
OVER WESTERN KS THROUGH THE TX PANHANDLE. SOUTHEASTERLY BOUNDARY
LAYER FLOW IS ALSO MORE CONDUCIVE TO RESTRICTING OR PINCHING THE
MOIST AXIS WHICH IN TURN LEADS TO FOCUS CONVECTION TO A BAND RATHER
THAN SCATTERED DOWNSTREAM CONVECTION PRIOR TO ITS ARRIVAL. HAVE THUS
SHIFTED MAIN EMPHASIS TO CONVECTION TO SUNDAY AFTERNOON AND EVENING.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO EAX
Hazardous weather outlook, Feb 29, 1:00 PM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CST SUN FEB 29 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011200-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE RAPIDLY NORTHEAST
THROUGH NORTHERN...WEST CENTRAL AND CENTRAL MISSOURI THIS AFTERNOON
AND EARLY EVENING. SOME OF THE STRONGER STORMS COULD PRODUCE WIND
GUSTS TO 45 MPH AND SMALL HAIL...MAINLY SOUTH OF A KANSAS CITY TO
SEDALIA LINE. HOWEVER...NONE OF THE STORMS ARE EXPECTED TO BECOME
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE FORECAST FOR WEDNESDAY AFTERNOON AND EVENING. AT
THIS TIME...NO SEVERE WEATHER IS ANTICIPATED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

MJ

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.